Pennsylvania, 2021

Damaging Winds in Pennsylvania, June 14, 2021

June 14, 2021 · NWS BGM · 3 events in 2 counties and zones

Unstable conditions were present during the afternoon when an upper level trough moved across Northeastern Pennsylvania. Isolated storms formed along the boundary, with a few becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Unstable conditions were present during the afternoon when an upper level trough moved across Northeastern Pennsylvania. Isolated storms formed along the boundary, with a few becoming severe. These severe thunderstorms produced damaging winds, knocking down trees and utility wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 14, 3:09 PM EST, 1 minute earlier.

Area forecast discussion, Jun 14, 3:09 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
409 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Scattered showers and thunderstorms are expected this afternoon
and evening as a system passes through the area. Another chance
of showers and possibly some thunder on Tuesday. High pressure
brings dry weather and cooler temperatures for the remainder of
the workweek.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...

A line of showers extending from Northern NY and into Central
PA is passing through the area, with thunderstorms on the
southern end of the line. The thunderstorms on the southern part
of this line will impact NEPA, with a focus on Luzerne County,
where instability has been slightly higher. Thunderstorms have
also popped up ahead of this line of showers/t-storms. Some
thunderstorms have had gusty winds and small hail. Thunderstorm
activity should begin to wind down this evening, as the
environment becomes more stable. Rain shower chances begin to
decrease overnight. Overnight lows will fall into the 50s.

Tuesday morning starts off cloudy and chances for rain showers
increase once again as a weak system enters the area. Rain
chances are best during the afternoon hours. Some rumbles of
thunder are also possible with the presence of a few hundreds
J/kg of CAPE. High temps will be in the 60s and 70s.

Skies and rain showers clear out tomorrow night as high
pressure begins to move in. Cooler temperatures are also
expected as lows will drop into the upper 40s and low 50s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

High pressure will be in place for the short term period. Plenty
of sunshine for the mid-week. High temps are a little cooler
again on Wednesday as they will only be in the 60s and 70s.
Mostly 70s expected for Thursday. Low temps will be in the 40s
and 50s for both nights.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

Friday will start out quiet but sky cover will increase early in
the morning ahead of a frontal system that is expected to pass
through. Rain chances increase Friday afternoon ahead of this
system. The best chances for rain showers will be Friday night.
The rain continues into Saturday and thunderstorms may also be
possible. This system then begins to move out of the area
Saturday night and high pressure begins to move in once again.

The second half of the weekend is looking mostly dry with a
slight chance for some lingering showers. Early next week is
also looking fairly dry but some approaching systems could bring
some showers and thunderstorms to the area.

A shift in the pattern Friday results in southwesterly flow,
bringing warmer air to the region. High temps will be in the
70s and low 80s. Overnight lows are expected to be in the 50s
and 60s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A line of showers and thunderstorms are moving across NY and PA
with the leading edge approaching ELM. A TEMPO is in place over
the next 3-4 hours for all terminals for either rain showers or
thunderstorms. A TEMPO is in place for AVP for thunderstorms
from 22z to 02z as system. VFR conditions are otherwise expected
through the early morning hours. Northwesterly flow will bring
some low level moisture to the area and ceilings begin to drop
around 06z Tuesday morning. Fuel Alternate Ceilings are expected
at all terminals, except AVP which will stay in MVFR. Then IFR
ceilings at BGM and Below Alternate Mins at ITH and ELM will be
possible for a few hours as well. Fog also forms between 07z
and 09z at all terminals except SYR. At times, visibilities
could be lower than expected. Conditions improve around 14z when
ceilings and fog begin to lift.

Winds will be generally light except for any gusty winds in
showers and thunderstorms. Winds will also become gusty at RME,
ELM, and BGM Tuesday morning.

Outlook...

Tuesday midday through afternoon...Mainly VFR, but a chance of
additional showers and thunder/associated brief restrictions.

Tuesday night through Friday...Mainly VFR, though valley fog
probable at KELM late nights-early mornings.

Friday night through Saturday...Chance for showers and
thunder/associated restrictions, otherwise VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/MDP
SHORT TERM...BTL/MPH/MWG
LONG TERM...BTL/MPH/MWG
AVIATION...BTL/MDP
Hazardous weather outlook, Jun 14, 3:11 AM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
411 AM EDT Mon Jun 14 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
411 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

Another disturbance will cause more scattered showers and
thunderstorms today, mainly this afternoon through early evening. A
few of the strongest storms could contain damaging wind gusts and
perhaps hail. Locally heavy rainfall may also occur, with isolated
flash flooding possible, especially for locations that already
received heavy rain from recent storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jun 14, 1:12 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
212 PM EDT Mon Jun 14 2021

NYZ037-141900-
Southern Oneida-
212 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ONEIDA COUNTY...

At 212 PM EDT, a strong thunderstorm was located over Clinton, or
over New Hartford, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Utica, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro, New York
Mills, Yorkville, Clinton and New Hartford.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4325 7515 4326 7514 4324 7512 4323 7509
      4323 7508 4322 7507 4305 7522 4296 7521
      4296 7545 4315 7541 4329 7515
TIME...MOT...LOC 1812Z 258DEG 7KT 4305 7533

MPH
Special weather statement, Jun 14, 1:26 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
226 PM EDT Mon Jun 14 2021

NYZ009-018-036-037-141900-
Onondaga-Southern Oneida-Madison-Northern Oneida-
226 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND SOUTHEASTERN ONONDAGA COUNTIES...

At 225 PM EDT, a strong thunderstorm was located over Sullivan, or 8
miles west of Oneida, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Syracuse, Rome, De Witt, Sullivan, Oneida, Lenox, Pompey, Verona,
Vienna and Chittenango.

Portions of the New York Thruway or I-90, between Syracuse and
Utica, will be impacted by this storm.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4293 7550 4286 7614 4315 7606 4318 7596
      4315 7589 4321 7587 4326 7560
TIME...MOT...LOC 1825Z 255DEG 27KT 4305 7584

MPH
Special weather statement, Jun 14, 2:14 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT Mon Jun 14 2021

NYZ056-PAZ039-141945-
Broome-Susquehanna-
314 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BROOME AND
NORTHWESTERN SUSQUEHANNA COUNTIES...

At 313 PM EDT, a strong thunderstorm was located over Friendsville,
or 10 miles south of Endicott, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Little Meadows, Friendsville, Brackney, Middletown Center, Salt
Springs State Park and Wyoanna.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4186 7612 4199 7614 4209 7583 4185 7576
TIME...MOT...LOC 1913Z 256DEG 21KT 4194 7604

BJG
Special weather statement, Jun 14, 2:17 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
317 PM EDT Mon Jun 14 2021

NYZ009-036-037-046-142000-
Otsego-Southern Oneida-Madison-Northern Oneida-
317 PM EDT Mon Jun 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ONEIDA...
NORTHWESTERN OTSEGO AND SOUTHEASTERN MADISON COUNTIES...

At 317 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rome to near Clayville to near
Brookfield. Movement was northeast at 25 mph. Another
isolated strong thunderstorm was located near Hinckley.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
      4305 7522 4290 7520 4287 7521 4286 7516
      4291 7509 4285 7496 4280 7499 4274 7545
      4294 7546 4326 7553 4351 7510
TIME...MOT...LOC 1917Z 238DEG 21KT 4323 7544 4299 7533 4279 7540

MPH
Special weather statement, Jun 14, 2:51 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
351 PM EDT Mon Jun 14 2021

NYZ046-142015-
Otsego-
351 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...

At 350 PM EDT, a strong thunderstorm was located over Cooperstown,
moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Middlefield, Hartwick, Cooperstown, Westville, Milford, Bowerstown,
Index, Toddsville and Betty And Wilbur Davis State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4258 7488 4260 7510 4268 7502 4278 7490
      4271 7471
TIME...MOT...LOC 1950Z 216DEG 11KT 4271 7491

MPH

The radar

The Binghamton radar (KBGM), 75 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wyoming

When
June 14, 3:10 PM EST
Where
Wyoming County, Tunkhannock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.530, -75.950

Strong thunderstorm winds knocked down a few trees on Hunter Highway.

Thunderstorm Wind, Lackawanna

When
June 14, 3:37 PM EST
Where
Lackawanna County, 0.69 mi S of Craig
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.540, -75.680

Strong thunderstorm winds knocked down trees and wires near Craig and Miller Roads.

Thunderstorm Wind, Lackawanna

When
June 14, 3:53 PM EST
Where
Lackawanna County, 0.52 mi W of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.370, -75.490

Strong thunderstorm winds knocked down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964625, 964627, 964628.